Using Meds for the summer?

April - posted on 06/11/2009 ( 13 moms have responded )

4

19

0

My son has ADHD and has been taking Foclin XR all year. He is not aggressive just has a hard time fidgeting alot and focusing on tasks. The Dr will not let us keep him on the medication for the summer because he has not gained any weight...he is under weight currently. He has been off the meds for two days. He currently also has a bad cold. He has been sleeping for 12-16hours a day...I have to wake him up and he is very defiant right now and very buggy. I am not sure if he is having an after affect or just issues with the end of the year. He seems sad, not his happy bouncy self and I don't know what to chalk it up too. We are fighting none stop and its very frustrating for both of us. Any suggestions?

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

13 Comments

View replies by

Aprille - posted on 06/22/2009

17

22

3

My daughter is on Ritalin LA, she does not take meds on the weekends or in the summer. I know that when my daughter is coming down off her meds on a regular day that she either gets tired or really whiny. This might just be an aftereffect for him coupled with the end of the school year. Give him a little time and if it continues take your concerns to your doctor. My nephew has ADD and was getting a twitch in his face that someone else picked up on and informed my sister. The doctor changed his meds. Maybe the doctor can find something with a smaller dose. As for being underweight, I think most children with ADHD are underweight because they just can't sit still. My daughter has always been underweight, falling between the 10 and 25th percentile. The doctor told me that as long as she grows even just a little and gains even a pound then we are ok. In a whole year she grew about 3 or 4 inches and gained only 2 pounds. I hope this helps.

Pattie - posted on 06/21/2009

7

5

1

My son is on Metadate CD, has been for years. He does not take it on weekends or during the summer, mostly because of the weight issue. Plus he has had depression issues in the past-to the point of contemplating suicide at age 8.

I can handle him at home; he needs the meds in a classroom setting to help control his energy levels and impulsivity.

As far as his being defiant and buggy, could be related to his cold as well as adjusting to the lack of meds. Hopefully he's doing better now!

[deleted account]

We're keeping my son on Concerta throughout the summer. My dr. asked me if I wanted to keep him on them over the summer and I said yes. I'm glad I was given the option.

Jamie - posted on 06/18/2009

10

52

0

Well April, my son is 18 yrs old. It has been a long 18 yrs for me. However I have always believed, if you have ADHD you have it 24/7, so I believe you should take your meds every day of your life. Your ADHD doesn't go away on weekends and summers. Just my opinion!!! Jamie

Karmen - posted on 06/17/2009

27

46

2

i have 2 boys who are ADHD. i keep them medicated throughout the summer & on weekends. as their dr pointed out, they are learning all the time & without the meds it is harder for them to cope & learn they way they should. there is concern for my youngest who is 10lbs below what he should be but every year his pediatrician sends him for lab work to make sure he is fine, which he is so drs dont worry as much. my house would be going crazy if they werent medicated...we have tried. when they are off there is a lot of fighting & time outs.

Vanessa - posted on 06/17/2009

1

6

0

I wouldn't dream of taking my son off meds for the summer. He would never be able to stand it. He is very focused and driven on his meds. They allow him to participate in activities without being too hyped up or worse just plain out of control. Weight loss unfortunately is the worse things about the meds, but I have found inventive ways to pack more into the small amounts of food he does take. Protein powder is a wonderful thing. I can throw it into a smoothie of fruit and yogurt- which he loves. You can also mix it into mashed potatoes, yogurt, cereal etc to give it a nutritional punch. Boost shakes are a good thing too, especially when mixed with ice cream for a milk shake. Hope this helps. :) Vanessa

Lindy - posted on 06/17/2009

4

8

0

My son is 12 and we take him off meds for the summer as well. It helps him gain weight but he is harder to handle.The main things I notice are increase in impassivity but I really think all kids respond differently. He actually seems happier than when he is on the meds but also more moody for the first few days.

Autumn - posted on 06/16/2009

4

9

0

Give it another day or two. When my son gets off his meds it can sometime take up to a week to get out of his system and I get the same types of reactions. On top of that he's 14, so i get the teenager attitude along with it. FUN

Dawn - posted on 06/16/2009

7

5

1

my daughters the same way when she is sick. Not to sound crazy but this is the time to cuddle with your child and live it up having him be calm. This is the only time I can get really close with her because she is constantly on the go. one thing to the next, question after question and nagging to do a thousand things.
In regards to gaining weight my daughter was on the foclin and had the same problem. she lost 6 lbs and the doc was on me to have her gain weight. Saying give her lots of protein. Which is not always possible and you cant force them to eat. Those meds kept her calm till noon time but they started to wear off and she was outta control and a lil nasty. I counseled with my doc on this an rather than put her on another med which we tried and it made her hallucinate! He put her on Concerta 18mg. THis is a time released med and it works wonders. Now I cant get her to stop eating.lol She does real well at school but again by the end of the day she is hyper. That is going to happen regardless with these meds. I dont feel comfortable putting her on anything else at the end of the day so on really difficult days my dr says to give her a benadryl at night and this calms her down so she can sleep thru the night. Cause that is another long story. She ends up in my bed almost every night except when I give her the benadryl. of course ask your dr 1st if this is ok for your son. In regards to taking him off meds. I think if you are ok with giving them to him dont take them away. I think they are a good thing and allow them to feel normal so they can learn and interact with other children. My daughter is so smart and sweet but with out the medicine she would be stripted the right and ability. Just a thought.
Hope I helped :) Dawn

Maria - posted on 06/15/2009

5

9

0

Unfortunately while the ADHD meds are great for controlling the variety of symptoms, but they can be addictive. This leads to erratic behavior when stopped abruptly. The symptoms you describe are just a few of these behaviors. Another issue with taking children off their meds for the summer is they change back to old patterns associated with ADHD and have to relearn to think, act and respond. Then when they are introduced to their meds again at the end of the summer they have to readjust yet again to being back on the meds. My son's doctor strongly advised against completely stopping meds during the summer. We did lower the dose because he didn't need to focus as much, sit still as long, as well as many of the other behaviors. The lower dose worked fine, then bringing him back up to a higher level a week or so before school began brought him back to where he needed to be. If the weight loss/gain is a serious concern other medication possibilities is a better alternative. If your doctor doesn't agree then I think maybe choosing a different doctor may be what you may want to explore. I hope this helps.

[deleted account]

I wouldn't worry too much about the sleep. My daughter slept for 1.5 days after school finished!!! Her body & mind just needed the rest. He might be defiant and buggy right now because he needs that sleep right now. I don't know your son, but if were my kid, it would be because he is decompressing, both physically & mentally, from the long school year. Good luck!

Amanda - posted on 06/11/2009

2

10

1

My son daniel is 10 we decided to take the meds down to a low dose for the summer. On top of that he don't take meds on the weekends unless we are going some where and I know he is going to need it.

Amanda - posted on 06/11/2009

2

10

1

My son daniel is 10 we decided to take the meds down to a low dose for the summer. On top of that he don't take meds on the weekends unless we are going some where and I know he is going to need it.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms